Alert archive / Nevada / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS Reno, NV
NWS Reno, NV issued this dust storm warning at Mar 29, 2021, 10:32 AM PDT for Churchill County, Lyon County, Mineral County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2021, 10:32 AM PDT (17:32 UTC)
- Expired
- Mar 29, 2021, 1:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Churchill County, NV, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 100 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 5.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3235 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WWUS55 KREV 291738
DSWREV
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Reno NV
1032 AM PDT Mon Mar 29 2021
NVC001-019-021-292030-
/O.NEW.KREV.DS.W.0001.210329T1732Z-210329T2030Z/
Churchill NV-Mineral NV-Lyon NV-
1032 AM PDT Mon Mar 29 2021
The National Weather Service in Reno has issued a
* Dust Storm Warning for...
Central Churchill County in west central Nevada...
Northwestern Mineral County in western Nevada...
Southern Lyon County in west central Nevada...
* Until 130 PM PDT.
* At 1032 AM PDT, a dust channel extended from 11 miles southeast of
Lovelock south to near Walker Lake.
HAZARD...Less than a quarter mile visibility with winds north 20 to
30 mph with gusts to 35 mph.
SOURCE...Satellite and surface observations.
IMPACT...Dangerous life-threatening travel.
* Highways 50 and 95 between Fallon and Hawthorne and Highway 359
south of Hawthorne.
Locations impacted include...
Fallon, Hawthorne, Stillwater, Walker Lake, and Schurz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DUST STORMS CAN BE DEADLY. Near zero visibility. If caught in dust,
pull off the road and turn off all lights.
&&
LAT...LON 3923 11828 3840 11844 3841 11890 3911 11897
3976 11874 3994 11844 3993 11786
TIME...MOT...LOC 1732Z 233DEG 49KT 4004 11835
$$
SS1 follow-up statement
222
WWUS55 KREV 292028
DSWREV
Dust Storm Warning
National Weather Service Reno NV
125 PM PDT Mon Mar 29 2021
NVC001-019-021-292035-
/O.EXP.KREV.DS.W.0001.000000T0000Z-210329T2030Z/
Churchill NV-Mineral NV-Lyon NV-
125 PM PDT Mon Mar 29 2021
...THE DUST STORM WARNING FOR CENTRAL CHURCHILL...NORTHWESTERN
MINERAL AND SOUTHERN LYON COUNTIES WILL EXPIRE AT 130 PM PDT...
The dust storm which prompted the warning has weakened with
visibilities beginning to rise for the area; therefore, the dust
storm warning will be allowed to expire. However, blowing dust will
continue this afternoon with areas of significantly reduced
visibility still possible, especially in Mineral County.
LAT...LON 3923 11828 3840 11844 3841 11890 3911 11897
3976 11874 3994 11844 3993 11786
TIME...MOT...LOC 2025Z 233DEG 49KT 4142 11587
$$
SSWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this dust storm warning went out at Mar 29, 2:05 AM PDT, 8 hours 27 minutes earlier.
Area forecast discussion, Mar 29, 2:05 AM PDT, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 AM PDT Mon Mar 29 2021
.SYNOPSIS...
Breezy southwest winds will turn more northerly today as a dry
cold front passes. Cooler temperatures today and Tuesday will warm
back to well above normal Wednesday through Friday, as high
pressure builds over the region. Pacific low pressure will then
approach this weekend bringing increased winds, with cooler
weather and spring showers a good bet next week.
&&
.SHORT TERM (through Wednesday)...
* Dry cold front moving through the region early this morning.
Numerous gusts 30-45 mph within the well mixed pre-frontal
airmass. Notable overnight observations: Surprise Valley up to
73 mph in what is likely a downslope event off the Warners, and
a desiccating 47 mph gust at Lundy RAWS near Lee Vining with an
RH of only 8%. What month is it again!?
* Based on latest high-res HRRR and NAM3 breezy conditions will
continue through daybreak (mid-morning for the E Sierra), then
with frontal passage northerly gusts will be more on the order
of 20-35 mph into the afternoon then subside by sundown.
Direction favors strong winds, rough water on Pyramid Lake
today. Breezy N/NW winds will continue in the E Sierra well into
the evening with post-frontal gradient favoring northerly wind
channeling down the Chalfant Valley into Bishop vicinity. NAM3
showing gusts 30-45 mph in these areas tonight which seems
reasonable based on the pattern.
* Elsewhere tonight into Tuesday a fairly modest northeast wind
setup is expected. This will mainly impact Sierra crest ski
areas as 700mb flow increases to about 40 kts, peaking Tuesday
morning. Some signs in the high-res guidance of stronger winds
getting into the Tahoe basin this evening into Tuesday morning
that would result in rough water.
* Aside from the Eastern Sierra, temperatures today and Tuesday
will fall back to below normal in the dry post-frontal airmass.
Lows the next couple nights will likely fall on the lower end of
NBM guidance ranges with effective cooling in dry air. Even in
urban areas temps into hard freeze territory are likely, affecting
early irrigators. Wednesday guidance has us warming nicely to well
above normal. Light easterly gradient may temper this some, until
Thursday when we get more of a W/SW flow.
-Chris
.LONG TERM (Thursday onward)...
Few changes to the long term with the most significant change
warming temperatures a few degrees this weekend. Ensembles are in
good agreement with the moderate amplitude ridge late in the week
giving way to a deep trough along the coast by Sunday into early
next week. Ensembles are all in good agreement with this scenario.
The only differences are in the trough, as in timing, moisture
and depth.
With the ridge axis moving east Thursday and Friday it will be
quite warm with some afternoon southwest breezes. Highs will be a
good 10+ degrees above average with overnight lows closer to
average with a very dry airmass in place.
This weekend looks to be more of a transition to the trough as
almost all ensemble members are slowing the trough down and
digging it off the coast before it moves in. It will be breezy to
windy with southwest breezes. Temperatures will start to cool but
still look to remain a few degrees above average as better mixing
somewhat offsets the cooling aloft.
The trough likely moves in Monday and Tuesday. There are some
fairly wet solutions now as a few members drop the low far enough
south to pick up some subtropical moisture before moving in.
Still, the potential amounts vary significantly so it will take
some time to nail it down in the coming days. One thing we can say
with fairly high confidence is it will be below average for temps
with some showers and brisk winds. X
&&
.AVIATION...
* Cold front will move through the region this morning shifting
breezy W/SW winds to more of a N direction. Rough wind shift
timing based on latest HRRR: RNO 14z, CXP/MEV/NFL 16z, HTH 17z,
but not much of a signal for TRK and TVL. Further south in the E
Sierra around MMH breezy W/NW winds will persist much of the
day. Strong gusty channeled N winds will impact the Chalfant
Valley into BIH vicinity this evening.
* Impacts will include low level wind shear, increased turbulence,
and mountain wave activity ahead of the front this morning.
Post-frontal winds today into the evening will also see
turbulence but could also bring some blowing dust to areas such
as LOL, NFL, and HTH.
* Quieter weather Tuesday with more of E/NE flow. This will
promote breezy periods at CXP/MEV. Some mountain waves over the
Sierra crest and points westward. Possible low level wind shear
for TRK, TVL early Tuesday morning.
-Chris
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 2 PM PDT this afternoon for Pyramid
Lake in NVZ004.
Lake Wind Advisory from 8 PM this evening to 5 PM PDT Tuesday
for Lake Tahoe in NVZ002.
CA...Lake Wind Advisory from 8 PM this evening to 5 PM PDT Tuesday
for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:19 AM PDT | Lake Wind Advisory | REV | Douglas, Washoe | 41 hr |
| Mar 29, 10:19 AM PDT | Blowing Dust Warning | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 4 hr |
| Mar 29, 1:53 PM PDT | Blowing Dust Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 5 hr |
Nearby
Dust Storm Warnings in Nevada, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.